Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 145, NWS Mobile, AL

September 27, 1996Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Sep 27, 1996, 5:00 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 1996, 5:00 PM CDT (22:00 UTC)
Expired
Sep 27, 1996, 6:00 PM CDT
In force
60 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Butler County, AL, Crenshaw County, AL

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1996-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1996-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 272200
SVRMOB
ALC013-041-272300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
500 PM CDT FRI SEP 27 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH ALABAMA
 
   ...BUTLER COUNTY...CRENSHAW COUNTY
 
AT 458 PM...MOBILE DOPPLER WEATHER RADAR SHOWED A DEVELOPING SEVERE
THUNDERSTORM IN CENTRAL BUTLER COUNTY. THIS STORM WILL BE MOVING TO THE
NORTHEAST AT AROUND 40 MPH AND WILL ENTER NORTHERN SECTIONS OF CRENSHAW
COUNTY BETWEEN 5 AND 6 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
GJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 1:47 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 27, 1:47 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CDT FRI SEP 27 1996

ACTIVE WX AFTN AND EVE SHAPING UP AS STORM SYSTEM CONTS TO SPIN ACRS
NATIONS MID SXN. FA UNDER FAVORABLE LIFT AS DIFFLUENCE ALOFT
INCREASES AS 88D SHOWS WIDESPREAD CNVCTN BECOMING MORE APPARENT...
ESPECIALLY AS WE ENTER INTO AFTN HEATING. FA UNDER INFLUENCE OF
FAVORABLE RR REGION OF 20/30H JET STREAK EVE HRS AND MODELS SHOW
SQUALL LINE CONFIGURATION PASSING THRU FA LATE EVE...AROUND MIDNIGHT
INTO PREDAWN HOURS. ATTM...HAVE WORDED TAF AS SUCH FOR HEAVY
PREVAILING GROUP. CUD ALSO SEE SOME SVR AROUND AS WELL. QPF'S
INDICATE AMOUNTS GENERALLY FROM 1-2 INCHES...BUT CUD SEE MORE AS
FROPA PLUNGES INTO A DEEP...MOIST...UNSTABLE...TROPICAL AIRMASS.  WUD
NOT BE SURPRISED TO SEE AMOUNTS FROM 2-4 INCHES B4 ALL IS SAID AND
DONE. FAN/FWC WAY TO LOW FOR MY LIKING THRU SAT MORNING...SO WL BOOST
CONSIDERABLY GIVE RADAR TRENDS TO THE W. THERMAL GRADIENT AND FRNTL
WIND SHIFT LINE PASSES THRU MOB AROUND 12Z SAT AND 13/14Z FOR PNS.
WUD XPCT GENERAL RAINS TAPERING OFF FROM THE WEST LATE SAT
MORNING...AS SYSTEM AND ENERGY SHIFTS INTO SE STATES. A COOLER AND
DRIER AIRMASS SETTLES OVHD AS N/NWRLY FLOW TAKES OVER WITH SHFC RIDGG
BUILDING BEHIND FRONT SAT EVE AND SUN. UNTIL THEN GRAB THE
UMBRELLAS. |-)
(1) 73/77/57/78 +700
(2) 74/80/60/81 9700    GJM

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.